[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.176.30. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1989

Multiple Cholesterol Emboli SyndromeBowel Infarction After Retrograde Angiography

Author Affiliations

From the Divisions of Cardiovascular Medicine (Drs Hendel, Cuenoud, and Alpert) and Rheumatology (Dr Giansiracusa), Department of Medicine, University of Massachusetts Medical Center, Worcester.

Arch Intern Med. 1989;149(10):2371-2374. doi:10.1001/archinte.1989.00390100161035
Abstract

• The two patients described In this article are among the first to have been diagnosed with extensive bowel infarction as a result of cholesterol embolization following cardiac catheterization. The presence of acute hypertension, renal insufficiency, livedo reticularis, and gangrenous skin changes are characteristic manifestations of the multiple cholesterol emboli syndrome. Additionally, gastrointestinal symptoms and melena may herald ischemia and Infarction of the alimentary tract. Anticoagulation and thrombolytic therapy are relatively contraindicated In this syndrome and may, In fact, be a precipitating cause. The prognosis is usually poor; however, survival is possible with aggressive medical and surgical therapy, despite extensive infarction of the gastrointestinal tract and other organs. Prevention remains the most critical aspect of management of this potentially catastrophic illness.

(Arch Intern Med. 1989;149:2371-2374)

×